Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 23, 2003, 12:46 AM MDT for Quay County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2003, 12:46 AM MDT (06:46 UTC)
- Expired
- Apr 23, 2003, 1:30 AM MDT
- In force
- 44 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Quay County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 12:05 AM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 6.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
040 WUUS55 KABQ 230646 SVRABQ NMC037-230730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1245 AM MDT WED APR 23 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 130 AM MDT * AT 1241 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF RAGLAND...OR ABOUT 31 MILES SOUTH OF TUCUMCARI...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES SOUTHEAST OF RAGLAND AT 1255 AM MDT THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. LAT...LON 3474 10390 3461 10374 3491 10331 3509 10352
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 12:37 AM MDT, 9 minutes earlier.
Area forecast discussion, Apr 23, 12:37 AM MDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1235 AM MDT WED APR 22 2003
UPDATED FOR SEVERE THUNDERSTORM WATCH. GOOD SPEED AND DIRECTIONAL
SHEAR TO KEEP THE NIGHT ACTTIVTY.
.ABQ...SEVERE THUNDERSTORM WATCH UNTIL 600 AM MUCH OF EASTERN PLAINS.
...FIRE WEATHER WATCH WEDNESDAY NMZ104-106>108.
...WIND ADVISORY WEDNESDAY NMZ004>007-010>013-016>021-026.Hazardous weather outlook, Apr 22, 1:15 PM MDT, 11 hours 31 minutes before
NMZ001>021-026-231200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 115 PM MDT TUE APR 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. ...SEVERE THUNDERSTORMS POSSIBLE EAST CENTRAL NEW MEXICO THIS AFTERNOON AND EVENING... ...WIND ADVISORY FOR NORTHWEST AND WEST CENTRAL NEW MEXICO THIS AFTERNOON THROUGH THIS EVENING... .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS EAST CENTRAL NEW MEXICO. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL OF AND DAMAGING WIND GUSTS ARE EXPECTED ACROSS PARTS OF EAST CENTRAL NEW MEXICO LATER THIS AFTERNOON AND THIS EVENING. THE PRIMARY RISK AREA FOR THESE STRONG THUNDERSTORMS DEVELOPING AFTER 3 PM WILL BE TO THE RIGHT OF LINE FROM ROSWELL TO SANTA ROSA TO CLAYTON. HAIL OF ONE INCH DIAMETER OR LARGER AND WIND GUSTS OF 60 MPH OR STRONGER WILL BE POSSIBLE GENERALLY FROM 4 PM THROUGH 8 PM. WIND ADVISORY WILL REMAIN IN EFFECT FOR FOR THE NORTHWEST AND WEST CENTRAL MOUNTAINS AND NORTHWEST PLATEAU THIS AFTERNOON THROUGH THIS EVENING. SURFACE WINDS ARE EXPECTED TO INCREASE SHARPLY LATER THIS AFTERNOON ACROSS NORTHWEST AND WEST CENTRAL AREAS OF THE STATE REACHING SUSTAINED SPEEDS OF 25 TO 35 MPH WITH NEAR 50 MPH IN THE ADVISORY AREA BETWEEN 3 PM AND 8 PM. .DAYS TWO THROUGH SEVEN... STRONG GUSTY WINDS ARE EXPECTED ACROSS CENTRAL AND EASTERN AREAS LATER WEDNESDAY MORNING AND AFTERNOON. WINDS ARE EXPECTED TO INCREASE TO 25 TO 35 MPH WITH WIND GUSTS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SKYWARN SEVERE WEATHER SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 3 PM AND 8 PM ACROSS EAST CENTRAL NEW MEXICO IN THE FOLLOWING COUNTIES...UNION...HARDING...QUAY...DE BACA...GUADALUPE... CURRY...ROOSEVELT AND CHAVES. KH
In the hours before
Special weather statement, Apr 22, 7:26 PM MDT, 5 hours 20 minutes before
NMZ020-021-230155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 726 PM MDT TUE APR 22 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED THE TORNADO WATCH NUMBER 144 THAT WAS IN EFFECT FOR CURRY AND ROOSEVELT COUNTIES THROUGH 900 PM MDT. THE THREAT OF SEVERE WEATHER AND ISOLATED TORNADOES HAS DIMINISHED. CHJ
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 11:14 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Roosevelt | 46 min |
| Apr 22, 11:59 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 46 min |
| Apr 23, 1:33 AM MDT | Severe Thunderstorm Warning | ABQ | Quay | 42 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.